Hail, Pulaski
- When
- April 9, 6:19 AM CST
- Where
- Pulaski County, 0.88 mi NW of Karnak
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.290, -88.980
An early morning mesoscale convective system crossed southern Illinois. The system formed along and south of a warm front that extended from central Missouri to the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An early morning mesoscale convective system crossed southern Illinois. The system formed along and south of a warm front that extended from central Missouri to the Lower Ohio Valley. An isolated storm produced nickel-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 2:01 AM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 301 AM CDT SAT APR 9 2011 .DISCUSSION... KPAH 88D ALREADY SHOWS SOME DEVELOPING SHOWERS ACROSS PAH FA. HOWEVER RADAR MOSAIC SHOWS MORE EXTENSIVE DEVELOPMENT OF SHOWERS/STORMS UPSTREAM OVER PTNS MO...TO TOP RIDGE AND AFFECT MAINLY OUR NRN PTNS FA/POTENTIALLY ERN PTNS FA LATER THIS AM. MODELS SHOW H5 HEIGHTS RISING 20-30DM OVER COURSE OF THE DAY...SO SHOULD SEE CAPPING OF ATMOSPHERE FROM SOUTHWEST TO NORTHEAST THROUGH THE PM HOURS...EFFECTIVELY ENDING POPS FROM LATE TODAY THROUGH TONIGHT. UNTIL THEN...SLGT RISK SVR CONTINUES...SEE SWODY1 FOR DETAILS. SUNDAY WILL BE VERY WINDY. MODEL SOUNDINGS/BUFKIT MIX DOWN WINDS SUSTAINED 20-30 MPH WITH GUST POTENTIAL TO 40 MPH ON WARM SLYS- SWLYS. MONDAY IS NOT TOO MUCH DIFFERENT AS POST FRONTAL WINDS SHIFT TO W-NWLYS...WILL OUTLOOK BOTH PERIODS FOR WIND POTENTIAL IN HWO. WARM 80S EXPECTED BOTH TODAY AND TOMORROW...SHOULD MUTE POST FRONTALLY ABOUT 10-15F FOR MONDAY...LEVELLING OFF THE REMAINDER OF THE WEEK. NO CHANGES BEYOND DAY 4. && .AVIATION... VFR CONDITIONS EXPECTED A MAJORITY OF THE OVERNIGHT. ISOLATED SHRA/TSTM ARE POSSIBLE THROUGH DAYBREAK...AND INCLUDED VCSH WITH VFR CB UNTIL 16Z. ANY SHRA OR TSRA WOULD LIKELY PRODUCE BRIEF MVFR CONDITIONS. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 5 TO 15 KTS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 345 AM CDT SAT APR 9 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 345 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY...INCLUDING A SLIGHT RISK OF SEVERE STORMS...MAINLY FOR SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND NORTHWEST KENTUCKY...AND MAINLY FOR THE FIRST HALF OF THE DAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE FORECAST SUNDAY NIGHT INTO MONDAY AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. THIS INCLUDES A SLIGHT RISK OF SEVERE STORMS IN WESTERN PORTIONS OF SOUTHEAST MISSOURI. SUNDAY WILL BE VERY WINDY...WITH SUSTAINED SOUTH OR SOUTHWEST WINDS 15 TO 30 MPH GUSTING TO 40 MPH AT TIMES. MONDAY WILL ALSO BE WINDY AS POST FRONTAL WINDS SHIFT TO WEST AND NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT FOR UPDATES IN CASE THEIR ACTIVATION IS REQUESTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM HAIL HUNTER 36.89N 90.85W
04/09/2011 E1.00 INCH CARTER MO TRAINED SPOTTER
QUARTER SIZED AND LARGER HAIL REPORTED IN ELSINORE
0607 AM HAIL HUNTER 36.89N 90.85W
04/09/2011 E1.00 INCH CARTER MO TRAINED SPOTTER
QUARTER SIZED AND LARGER HAIL IN ELSINORE IN EASTERN
CARTER COUNTY...JUST NORTH AND EAST OF HUNTER.
&&
DAVIDHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 616 AM CDT SAT APR 9 2011 ILZ088-092-MOZ086-087-110-111-091200- ALEXANDER IL-UNION IL-STODDARD MO-SCOTT MO-BOLLINGER MO- CAPE GIRARDEAU MO- 616 AM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION AND NORTHWESTERN ALEXANDER COUNTIES IN SOUTHERN ILLINOIS...AND CAPE GIRARDEAU... SOUTHEASTERN BOLLINGER...NORTHERN SCOTT AND NORTHERN STODDARD COUNTIES IN SOUTHEAST MISSOURI UNTIL 700 AM CDT... AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS WITH DIME TO NICKEL SIZE HAIL. THESE STORMS WERE LOCATED FROM MILLERSVILLE TO WHITEWATER TO LEOPOLS...AND MOVING EAST AT 45 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE WHITEWATER...ALLENVILLE... DELTA...BURFORDVILLE...MILLERSVILLE...CHAFFEE...DUTCHTOWN... GORDONVILLE...OAK RIDGE...JACKSON...KELSO...SCOTT CITY...CAPE GIRARDEAU...POCAHONTAS...COMMERCE...THEBES...EAST CAPE GIRARDEAU... WARE...JONESBORO AND ALTO PASS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM HAIL 1 N CAPE GIRARDEAU 37.32N 89.55W
04/09/2011 E1.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
1 INCH HAIL REPORTED IN MILE NORTH OF CAPE GIRARDEAU
&&
DAVIDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM HAIL 5 SW THEBES 37.16N 89.52W
04/09/2011 E0.50 INCH SCOTT MO TRAINED SPOTTER
25-30 MPH WINDS AND MARBLE HAIL
&&
DAVIDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL LAMBERT 37.09N 89.56W
04/09/2011 E1.00 INCH SCOTT MO TRAINED SPOTTER
1 INCH HAIL REPORTED 5 MILES EAST OF BENTON MISSOURI IN
SCOTT COUNTY
&&
DAVIDHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 718 AM CDT SAT APR 9 2011 ILZ088>090-092>094-KYZ003>007-MOZ111-112-114-091300- PULASKI IL-ALEXANDER IL-MASSAC IL-JOHNSON IL-UNION IL-POPE IL- LIVINGSTON KY-BALLARD KY-MCCRACKEN KY-CARLISLE KY-GRAVES KY-SCOTT MO- MISSISSIPPI MO-NEW MADRID MO- 718 AM CDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POPE...EASTERN UNION... JOHNSON...MASSAC...ALEXANDER AND PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND GRAVES...CARLISLE...MCCRACKEN...BALLARD AND LIVINGSTON COUNTIES IN WESTERN KENTUCKY...AND NEW MADRID... MISSISSIPPI AND EASTERN SCOTT COUNTIES IN SOUTHEAST MISSOURI UNTIL 800 AM CDT... AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH DIME SIZE HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BUNCOMBE TO 3 MILES SOUTHWEST OF NEW GRAND CHAIN TO 4 MILES NORTHWEST OF ANNISTON...MOVING EAST AT 45 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE LAKE OF EGYPT AREA...KARNAK... CAIRO...WYATT...VIENNA...BARLOW...WICKLIFFE...LA CENTER... BARDWELL...DIXON SPRINGS...METROPOLIS...GOLCONDA...AND PADUCAH. THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 12:19 UTC.
2 lightning, 1 hail. Local standard time, as filed.
Lightning struck a mobile home, starting a fire that destroyed it.
A man and his son were struck by lightning while hunting. The lightning apparently struck the barrel of a shotgun being carried by the son. Both were hospitalized with minor to moderate injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288370, 292142, 292145.